Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 159, NWS Midland/Odessa, TX

June 6, 2005Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 6, 2005, 4:28 PM CDT for Presidio County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 4:28 PM CDT (21:28 UTC)
Expired
Jun 6, 2005, 5:30 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.5 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
802 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 062128
SVRMAF
TXC377-062230-
/O.NEW.KMAF.SV.W.0159.050606T2128Z-050606T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PRESIDIO COUNTY IN SOUTHWEST TEXAS

* UNTIL 530 PM CDT

* AT 423 PM CDT(323 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
  HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
  15 MILES SOUTH OF BIG BEND RANCH STATE PARK...OR 17 MILES WEST OF
  LAJITAS...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BIG BEND RANCH STATE PARK...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2940 10413 2930 10390 2930 10386 2929 10380
      2954 10380 2962 10395

$$
1 follow-up statement
000 
WWUS54 KMAF 062202
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 PM CDT MON JUN 6 2005

TXC377-062230-
/O.CON.KMAF.SV.W.0159.000000T0000Z-050606T2230Z/
PRESIDIO-
501 PM CDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR
SOUTHERN PRESIDIO COUNTY...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14 
MILES SOUTH OF BIG BEND RANCH STATE PARK...OR 6 MILES WEST OF 
LAJITAS...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME 
SOUTHERN PRESIDIO COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2940 10413 2930 10390 2930 10386 2929 10380
      2954 10380 2962 10395

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:54 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 6, 2:54 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT MON JUN 6 2005

.UPDATE...
WILL SEND SEVERE THUNDERSTORM WATCH NUMBER 419 WITH REGULAR ZONE
ISSUANCE.  EDDY...LEA...GAINES...AND ANDREWS COUNTIES ARE IN THE
WATCH AREA.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT MON JUN 6 2005/

SHORT TERM...
ACTIVE CONVECTIVE EVENING ALREADY BEGINNING AS THUNDERSTORMS ARE
CURRENTLY FIRING ALONG THE HIGHER TERRAIN OF THE SACRAMENTO AND
DAVIS MOUNTAINS. THE DRYLINE IS CURRENTLY TAKING SHAPE JUST EAST OF
THE MOUNTAINS WITH LOW LEVEL MOISTURE BACKED TO THE EASTERN SLOPES.
CAPE AND SHEAR PARAMETERS SUGGEST SOME STORMS WILL BECOME SEVERE.
WILL TAKE CHANCE POPS FURTHER EAST INTO THE REST OF THE COUNTY WARNING
AREA AS THE MID LEVEL FLOW WILL VEER AND STRENGTHEN THIS EVENING AS SEVERAL
DISTURBANCES EJECT INTO THE REGION. WILL MENTION SEVERE WORDING
EVERYWHERE. ETA WINDS AND DEW POINTS LOOK REASONABLE OVERNIGHT.

LONG TERM...
UPPER PATTERN WILL CHANGE LITTLE OVER THE NEXT SEVERAL DAYS...WITH
AN UPPER TROUGH GENERALLY REMAINING ANCHORED OVER THE WESTERN CONUS
AND AN UPPER RIDGE EXPANDING...THEN PERSISTING OVER THE EASTERN U.S.
SEABOARD.  THIS PORTENDS AN ALMOST CONTINUAL PARADE OF SHORTWAVE
TROUGHS TO TRANSLATE OVER THE CWA IN SOUTHWEST FLOW ALOFT.

NOT EXPECTING THE DRYLINE TO MIX TOO FAR EASTWARD ON TUESDAY
AFTERNOON AS MID LEVEL WINDS VEER TO NO BETTER THAN SOUTHWESTERLY...
AND MOIST GROUNDS FROM RECENT RAINFALL WILL INHIBIT IT/S PROGRESS.
SINCE WE/LL STILL HAVE COPIOUS AMOUNTS OF LOW LEVEL MOISTURE ALONG
AND EAST OF THE BOUNDARY...SEMI PERMANENT STEEP MID LEVEL LAPSE
RATES...AND DECENT LOW LEVEL MASS CONVERGENCE ALONG THE DRYLINE...
WILL KEEP AT LEAST A SLIGHT CHANCE OF TSRA GOING IN THE FORECAST FOR
THE AFTERNOON AND EVENING.  WATER VAPOR IMAGERY INDICATING A NOT
EASILY DEFINED SHORTWAVE TROUGH JUST WEST OF THE NORTHERN BAJA
PENINSULA THIS AFTERNOON.  MODELS INDICATE THIS SHORTWAVE
TROUGH...AND THE NOSE OF A 65 KT H25 JETLET...NOSING INTO THE
WESTERN CWA TUESDAY AFTERNOON.  THINK WE/LL SEE TSRA DEVELOP IN
RESPONSE TO THERE APPROACH...WITH SOME OF THE STORMS CAPABLE OF
LARGE HAIL AND DAMAGING WINDS.  THUNDERSTORMS SHOULD LAST THROUGH A
GOOD PART OF THE EVENING BEFORE DWINDLING.

EXPECT THE SAME SCENARIO BOTH WEDNESDAY AND THURSDAY AFTERNOON AND
EVENING...EXCEPT A LITTLE FURTHER EAST AS MID LEVEL WINDS INCREASE A
LITTLE AND AID PROPAGATION OF THE DRYLINE TO THE CENTRAL AND EASTERN
CWA.  SOME STORMS ON BOTH DAYS WILL BE SEVERE AS THE ABOVE
PARAMETERS CHANGE LITTLE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS EACH DAY.  THIS PROCESS WILL REPEAT AGAIN FRIDAY AND
SATURDAY BEFORE THE UPPER TROUGH TRANSLATES EAST OF THE AREA.

EXPECT TEMPERATURES TO REMAIN NEAR TO ABOVE NORMAL THROUGH THE
WEEK...WITH LITTLE IN THE WAY OF COOLING EXPECTED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/67
Hazardous weather outlook, Jun 6, 2:30 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT MON JUN 6 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071903-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT MON JUN 6 2005 (130 PM MDT MON JUN 6 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA.
SOME STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN...PRODUCING LOCALIZED FLASH
FLOOD WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING
THROUGH SATURDAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE
PERMIAN BASIN. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 6, 12:31 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1231 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TORNADO          LAKE J.B. THOMAS        32.59N 101.25W
06/05/2005                   BORDEN             TX   AIRPLANE PILOT

            TORNADO ON GROUND NEAR LAKE J.B. THOMAS.

0650 PM     TORNADO          2 W LAKE J.B. THOMAS    32.59N 101.29W
06/05/2005                   BORDEN             TX   PUBLIC

            TORNADO ON GROUND 2 TO 3 MILES WEST OF LAKE J.B. THOMAS.

0730 PM     HAIL             7 SE ALPINE             30.29N 103.58W
06/05/2005  0.88 INCH        BREWSTER           TX   PUBLIC

0735 PM     TORNADO          16 SE GAIL              32.61N 101.26W
06/05/2005                   BORDEN             TX   TRAINED SPOTTER

0735 PM     TORNADO          7 SW LAKE J.B. THOMAS   32.51N 101.34W
06/05/2005                   HOWARD             TX   TRAINED SPOTTER

0830 PM     TSTM WND GST     1 W VEALMOOR            32.51N 101.59W
06/05/2005  70 MPH           HOWARD             TX   PUBLIC

            FARMER REPORTED ESTIMATED WIND SPEEDS OF 70 TO 80 MPH
            ALONG THE HOWARD/BORDEN COUNTY LINE.

0830 PM     HAIL             1 W VEALMOOR            32.51N 101.59W
06/05/2005  0.75 INCH        HOWARD             TX   PUBLIC

            ALONG BORDEN/HOWARD COUNTY LINE.

0945 PM     FLASH FLOOD      LAMESA                  32.73N 101.96W
06/05/2005                   DAWSON             TX   LAW ENFORCEMENT

            MINOR STREET FLOODING IN LAMESA

1000 PM     TSTM WND DMG     GAIL                    32.77N 101.45W
06/05/2005                   BORDEN             TX   PUBLIC

            COUNTY JUDGES OFFICE REPORTED ROOF DAMAGE DUE TO WIND,
            SMALL OUTBUILDINGS OVERTURNED, TREE LIMBS BROKEN.

1005 PM     HAIL             1 S ACKERLY             32.51N 101.72W
06/05/2005  0.88 INCH        MARTIN             TX   PUBLIC

            PENNY TO NICKEL SIZE HAIL REPORTED 1 MILE SOUTH OF
            ACKERLY.

1005 PM     HAIL             ACKERLY                 32.52N 101.72W
06/05/2005  0.88 INCH        DAWSON             TX   TRAINED SPOTTER

1015 PM     FLASH FLOOD      ACKERLY                 32.52N 101.72W
06/05/2005                   DAWSON             TX   TRAINED SPOTTER

            FLOODING OCCURRING IN ACKERLY.

&&

74
Local storm report, Jun 6, 12:41 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1241 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     5 W FLUVANNA            32.89N 101.24W
06/05/2005                   BORDEN             TX   COUNTY OFFICIAL

            BROKE LIMBS OFF TREES. OFFICIAL ESTIMATED SPEED TO BE
            GREATER THAN 60 MPH.

&&

74

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:03 PM CDTSevere Thunderstorm WarningMAFScurry42 min
Jun 5, 7:20 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
Jun 5, 7:21 PM CDTSevere Thunderstorm WarningMAFWinkler54 min
Jun 5, 7:26 PM CDTTornado WarningMAFBorden, Howard64 min
Jun 5, 7:59 PM CDTFlash Flood WarningMAFBorden3 hr
Jun 5, 8:15 PM CDTSevere Thunderstorm WarningMAFWinkler53 min
Jun 5, 8:16 PM CDTSevere Thunderstorm WarningMAFBrewster59 min
Jun 5, 8:30 PM CDTTornado WarningMAFBorden, Howard60 min
Jun 5, 8:53 PM CDTSevere Thunderstorm WarningMAFDawson67 min
Jun 5, 9:19 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio56 min
Jun 5, 9:19 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio56 min
Jun 5, 9:22 PM CDTSevere Thunderstorm WarningMAFBorden53 min
Jun 5, 9:26 PM CDTTornado WarningMAFHoward64 min
Jun 5, 9:41 PM CDTFlash Flood WarningMAFDawson4 hr
Jun 5, 9:54 PM CDTSevere Thunderstorm WarningMAFDawson66 min
Jun 5, 10:03 PM CDTTornado WarningMAFMartin57 min
Jun 5, 10:07 PM CDTSevere Thunderstorm WarningMAFGaines53 min
Jun 5, 10:11 PM CDTSevere Thunderstorm WarningMAFScurry64 min
Jun 5, 10:14 PM CDTSevere Thunderstorm WarningMAFBrewster53 min
Jun 5, 10:15 PM CDTSevere Thunderstorm WarningMAFBorden45 min
Jun 5, 10:53 PM CDTSevere Thunderstorm WarningMAFBorden52 min
Jun 5, 10:56 PM CDTFlash Flood WarningMAFBorden3 hr
Jun 5, 11:09 PM CDTFlash Flood WarningMAFScurry4 hr
Jun 5, 11:39 PM CDTSevere Thunderstorm WarningMAFHoward22 min
Jun 6, 2:39 PM CDTSevere Thunderstorm WarningMAFReeves66 min
Jun 6, 3:13 PM CDTFlash Flood WarningMAFReeves4 hr
Jun 6, 4:18 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves57 min
Jun 6, 5:03 PM CDTSevere Thunderstorm WarningMAFLoving57 min
Jun 6, 5:19 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
Jun 6, 5:28 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves27 min
Jun 6, 6:15 PM CDTSevere Thunderstorm WarningMAFWard60 min
Jun 6, 6:46 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.